Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 87, NWS Glasgow, MT

August 27, 2021Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Aug 27, 2021, 4:35 PM MDT for Valley County, Montana. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2021, 4:35 PM MDT (22:35 UTC)
Expired
Aug 27, 2021, 5:17 PM MDT
In force
42 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Valley County, MT

The radar

The Glasgow radar (KGGW), 55 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 4:40 PM MDTHAIL 1Baylor, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WUUS55 KGGW 272235
SVRGGW
MTC105-272330-
/O.NEW.KGGW.SV.W.0087.210827T2235Z-210827T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
435 PM MDT Fri Aug 27 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Northeastern Valley County in northeastern Montana...

* Until 530 PM MDT.

* At 435 PM MDT, a severe thunderstorm was located 14 miles south of
  Opheim, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Baylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4861 10653 4873 10654 4880 10608 4858 10605
TIME...MOT...LOC 2235Z 263DEG 17KT 4866 10647 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NWS Glasgow
3 follow-up statements
559 
WWUS55 KGGW 272249
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
449 PM MDT Fri Aug 27 2021

MTC105-272330-
/O.CON.KGGW.SV.W.0087.000000T0000Z-210827T2330Z/
Valley MT-
449 PM MDT Fri Aug 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN VALLEY COUNTY...

At 448 PM MDT, a severe thunderstorm was located 13 miles south of
Opheim, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.  At 440 pm MDT, a trained weather 
         spotter reported quarter sized hail in Baylor.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Valley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4861 10646 4873 10646 4880 10608 4858 10605
TIME...MOT...LOC 2248Z 260DEG 23KT 4867 10634 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NWS Glasgow
144 
WWUS55 KGGW 272301
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
501 PM MDT Fri Aug 27 2021

MTC105-272330-
/O.CON.KGGW.SV.W.0087.000000T0000Z-210827T2330Z/
Valley MT-
501 PM MDT Fri Aug 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN VALLEY COUNTY...

At 500 PM MDT, a severe thunderstorm was located 15 miles southwest
of Richland, or 16 miles southeast of Opheim, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Valley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4860 10634 4869 10634 4874 10607 4864 10606
      4858 10605
TIME...MOT...LOC 2300Z 259DEG 20KT 4864 10625 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NWS Glasgow
590 
WWUS55 KGGW 272317
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
517 PM MDT Fri Aug 27 2021

MTC105-272326-
/O.CAN.KGGW.SV.W.0087.000000T0000Z-210827T2330Z/
Valley MT-
517 PM MDT Fri Aug 27 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VALLEY COUNTY IS
CANCELLED...
                
The storm which prompted the warning for Northeastern Valley County 
has weakened below severe limits, and no longer poses an immediate 
threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4860 10634 4869 10634 4874 10607 4864 10606
      4858 10605
TIME...MOT...LOC 2314Z 263DEG 17KT 4865 10613 

$$

NWS Glasgow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:59 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 27, 2:59 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
259 PM MDT Fri Aug 27 2021

.DISCUSSION...
Short term (tonight through Saturday)...
Showers and thunderstorms have begun to pop up across the area in
the last hour. Using the latest CAM guidance, they should organize
into some type of line and then move out of the area this evening.
Another quick hit of showers/storms should move into the western
parts of the CWA overnight tonight before fizzling out Saturday
morning. Some showers will impact the southeast corner of the CWA
(southern Wibaux County) tomorrow, and then we're done with the
rain for a few days.

Warming Up, Drying Out (Saturday night through Tuesday)...
Upper level ridging begins to build into the region after the
showers depart Saturday night, leading to warmer temperatures for
Sunday into early next week. While not close to records, it'll
feel warm vs. what we've had the last few days.

Next Rain, Return of Cool (Tuesday night and beyond)...
An upper trough begins to move in around Tuesday night, and the
warmth of early week will come to an end by Wednesday.
Rainy/unsettled weather makes its comeback midweek and beyond.

97

&&

.AVIATION...
FLIGHT CONDITIONS: Mostly VFR through Saturday. Periods of MVFR
are possible this evening with showers and thunderstorms.

WINDS: SW-W 10-15 kts becoming light W-SW this evening through
overnight tonight. NW 10-15 kts with higher gusts on Saturday.

SYNOPSIS: A system bringing showers and thunderstorms to the area
this afternoon and evening will move out by the overnight hours.
VFR conditions are expected through the weekend.

97

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 27, 2:23 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Glasgow MT
223 PM MDT Fri Aug 27 2021

MTZ018-061-272100-
Northern Valley MT-Daniels MT-
223 PM MDT Fri Aug 27 2021

...Strong thunderstorms will impact portions of central Daniels and
northeastern Valley Counties through 300 PM MDT...

At 223 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Richland to near Peerless
to near Scobey. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Peerless and Four Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4882 10603 4887 10574 4895 10516 4876 10553
      4870 10592 4868 10630
TIME...MOT...LOC 2023Z 245DEG 23KT 4870 10621 4875 10588 4881 10552

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NWS Glasgow
Special weather statement, Aug 27, 3:19 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Glasgow MT
319 PM MDT Fri Aug 27 2021

MTZ018-019-272145-
Sheridan MT-Daniels MT-
319 PM MDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northeastern Daniels
and northwestern Sheridan Counties through 345 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm over
Whitetail, or 12 miles northeast of Scobey, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Port Of Whitetail, Whitetail and Daleview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Glasgow.

&&

LAT...LON 4889 10483 4882 10529 4894 10538 4900 10518
      4900 10486
TIME...MOT...LOC 2119Z 248DEG 32KT 4891 10522

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NWS Glasgow
Special weather statement, Aug 27, 4:28 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Glasgow MT
428 PM MDT Fri Aug 27 2021

MTZ061-272315-
Northern Valley MT-
428 PM MDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northeastern Valley
County through 515 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Opheim, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4860 10661 4874 10663 4879 10622 4859 10621
TIME...MOT...LOC 2228Z 265DEG 17KT 4866 10651

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

NWS Glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:08 PM MDTAreal Flood AdvisoryGGWPetroleum2 hr
Aug 26, 6:21 PM MDTSpecial Weather StatementGGWPetroleum39 min
Aug 26, 6:54 PM MDTAreal Flood AdvisoryGGWGarfield, Petroleum2 hr
Aug 26, 6:56 PM MDTSpecial Weather StatementGGWPetroleum64 min
Aug 26, 7:02 PM MDTSpecial Weather StatementGGWGarfield58 min
Aug 26, 7:59 PM MDTAreal Flood AdvisoryGGWGarfield92 min
Aug 26, 8:03 PM MDTSpecial Weather StatementGGWGarfield57 min
Aug 26, 8:09 PM MDTSpecial Weather StatementGGWPhillips51 min
Aug 26, 8:56 PM MDTSpecial Weather StatementGGWGarfield34 min
Aug 27, 2:23 PM MDTSpecial Weather StatementGGWDaniels37 min
Aug 27, 3:19 PM MDTSpecial Weather StatementGGWDaniels26 min
Aug 27, 4:28 PM MDTSpecial Weather StatementGGWValley47 min
Aug 27, 4:44 PM MDTSpecial Weather StatementGGWDaniels31 min
Aug 27, 5:19 PM MDTSpecial Weather StatementGGWDaniels26 min
Aug 27, 5:35 PM MDTSpecial Weather StatementGGWPhillips25 min
Aug 27, 5:55 PM MDTSpecial Weather StatementGGWDaniels35 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.